Maryland, 2005

Flood in Maryland, March 30 to 31, 2005

March 30 to 31, 2005 · NWS PHI · 1 event in 1 county or zone

The combination of heavy rain and upstream snowmelt caused flooding along the Susquehanna River on March 30th and 31st. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of heavy rain and upstream snowmelt caused flooding along the Susquehanna River on March 30th and 31st. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred. Storm totals averaged around two inches. The rain ended during the evening of the 28th.The Susquehanna River at the Conowingo Dam was above its 23.5 foot flood stage from 639 a.m. EST on the 30th through 201 p.m. EST on the 31st. The river crested at 25.68 feet at 1145 a.m. EST on the 30th. Storm totals included 1.99 inches at the Conowingo Dam and 1.96 inches at Fair Hills. The heavy rain was caused by a low pressure system that formed along the Gulf Coast States. This low pressure system was captured by its support aloft and thus moved only slowly northeast as it tapped abundant moisture from both the Gulf of Mexico and the Atlantic Ocean. The low pressure system moved from western Alabama at 7 a.m. EST on the 27th northeast to eastern Tennessee at 7 p.m. EST on the 27th and eastern Kentucky at 7 a.m. EST on the 28th. A secondary low pressure system formed over North Carolina during the morning of the 28th. It would become the main low pressure system as it moved northeast to near Norfolk, Virginia at 1 p.m. EST on the 28th, Chesapeake Bay at 7 p.m. EST on the 28th, Delaware Bay at 1 a.m. EST on the 29th and about 100 miles east of Atlantic City at 7 a.m. EST on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 30, 3:37 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 30, 3:37 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 AM EST WED MAR 30 2005

.SHORT TERM/LONG TERM...
BOTH 00Z NAM AND GFS HAVE SPLIT THE UPCOMING EVENT IN TWO. THE FIRST
WILL BE RELATIVELY LIGHT SHOWER ACTIVITY THURSDAY NIGHT. THE SECOND...
AND MORE SIGNIFICANT...WILL BE ASSOCIATED WITH LOW PRESSURE MOVING
ACROSS THE MID ATLANTIC AREA FROM THE SOUTHWEST AND WILL OCCUR
FRIDAY NIGHT INTO SATURDAY. THE NAM IS SLOWER AND MUCH FARTHER SOUTH
AND EAST THAN THE GFS. WE ARE GOING WITH A COMPROMISE BUT ARE
LEANING TOWARD THE GFS. SINCE THERE IS STILL A CONSIDERABLE
UNCERTAINTY WITH THE STORM TRACK...THERE IS ALSO A LARGE DIFFERENCE
IN THE QPF. WE WILL HOLD OFF ON ISSUING AN ESF FOR NOW. HOPEFULLY
THE 12Z RUNS WILL BEGIN TO COME TOGETHER TOWARD A CONSENSUS.
ONCE THE LOW PULLS OFF TO OUR NORTH...THE PCPN WILL BECOME SHOWERY
AND COLD AIR WILL MOVE IN. COULD POSSIBLY SEE SNOW SHOWERS IN OUR
NORTHERN ZONES SATURDAY NIGHT. THE LOW PULLS AWAY SUNDAY AND HIGH
PRESSURE MOVES IN TO PROVIDE GENERALLY FAIR WEATHER FOR AT LEAST
THE FIRST HALF OF NEXT WEEK.

&&

.HYDROLOGY...
FLOOD WARNINGS RMN IN EFFECT FOR PARTS OF THE PASSAIC BASIN AND ALSO
ALG OUR PORTION OF THE SUSQ RIVER IN CECIL COUNTY. SGFCNT WITHIN
BANKFULL RISES ARE EXPECTED ALG THE DE RIVER AT TRENTON...AND THE
RANCOCAS CREEK WILL BE WAFFLING ARND BANKFUL IN BURL COUNTY DURG THE
NEXT DAY OR SO. MOST OTHER RIVERS AND STREAMS HAVE RECEDED. WITH A
SNOWPACK STILL IN THE UPPER PART OF THE DELAWARE AND SUSQ RIVER
BASINS...RAINFALL FRIDAY NIGHT COULD BRING ANOTHER ROUND OF
FLOODING. THEREFORE...EMERGENCY MANAGEMENT PERSONNEL AND PERSONS
WHO LIVE OR TRAVEL NEAR FLOOD PRONE WATERWAYS ARE ADVISED TO FOLLOW
THE WEATHER EVENTS DURING THE NEXT FEW DAYS. IF IT APPEARS THAT
RAINFALL AMOUNTS WITH THE UPCOMING SYSTEM WILL BE ENOUGH TO
PRODUCE ADDITIONAL FLOODING...AN ESF COULD BE ISSUED LATER TODAY.

&&

.AVIATION...
SKIES ARE MOSTLY CLEAR THROUGHOUT THE REGION. MODEL SOUNDINGS SHOW HIGH
LEVEL MOISTURE RETURNING AND SATL SUPPORTS THIS AS CIRRUS IS EXPECTED
TO MOVE IN FROM THE WEST TODAY. SCATTERED AT FIRST THEN BKN.
OTHERWISE, VFR CONDS WILL CONTINUE THROUGH 06Z TNGT.

&&

.MARINE...
SCA WILL BE DROPPED S OF LITTLE EGG INLET WHERE SEAS HAVE COME DOWN.
SEAS NORTH LOOK LIKE THEY ARE STILL UP BASED ON 44025 BUT THEY
SHOULD DROP THERE AS WELL, EVEN SO, SCA WILL BE CONTINUED N OF
LITTLE EGG MAINLY FOR THE SEAS THIS AM. AFTER THE SEAS DO COME DOWN,
THEY SHOULD REMAIN BELOW SCA CRITERIA THROUGH FRI. THEN AS THE LOW
MOVES IN FROM THE S, WINDS AND SEAS SHOULD INCR LATE FRI AHEAD OF
THE LOW. AFTER THE LOW MOVES BY, W WINDS OF 20 TO 25 KT SHOULD
CONTINUE INTO SUN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
NJ...NONE.
PA...NONE.
DE...NONE.
MD...NONE.
MARINE...SCA FOR COASTAL WATERS FROM SANDY HOOK NJ TO LITTLE EGG
         INLET NJ...ANZ450-451...FOR SEAS.

OVERVIEW/SHORT TERM/LONG TERM...RPW
HYDROLOGY...RNS
AVIATION/MARINE...RNS
Hazardous weather outlook, Mar 30, 5:05 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 AM EST WED MAR 30 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-311000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
505 AM EST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

SEVERAL FLOOD WARNINGS REMAIN IN EFFECT. SEE THE LATEST FLOOD
STATEMENTS...FLSPHI AND RVSPHI...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

ANOTHER PERIOD OF HEAVY RAIN AND/OR THUNDERSTORMS IS POSSIBLE FRIDAY
NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cecil

When
March 30, 6:39 AM EST to March 31, 2:01 PM EST
Where
Cecil forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.562, -75.948 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439544.